Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 1, 2021, 10:47 AM EDT for Allegany County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 10:47 AM EDT (14:47 UTC)
- Expired
- Aug 1, 2021, 11:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 86 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
996
WWUS81 KBUF 011447
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1047 AM EDT Sun Aug 1 2021
NYZ013-021-011530-
Allegany-Livingston-
1047 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...
At 1046 AM EDT, a strong thunderstorm was located over Houghton, or
19 miles southwest of Letchworth State Park, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Belfast, Rushford, Houghton, Caneadea, Ossian, Canaseraga, Almond,
Birdsall, Short Tract, Ossian Center, Fillmore and Swain.
This includes Interstate 86 near exit 33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 7828 4245 7828 4257 7772 4246 7772
4246 7773 4231 7774
TIME...MOT...LOC 1446Z 260DEG 24KT 4240 7817
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:25 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 1, 9:25 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 925 AM EDT Sun Aug 1 2021 .SYNOPSIS... A cold front and area of low pressure will cross the region today with occasional showers and scattered thunderstorms, where a few storms may contain locally heavy downpours and gusty winds. Scattered showers will linger tonight before high pressure builds into the eastern Great Lakes Monday, bringing a return to dry weather that will last much of the week. && .NEAR TERM /THROUGH TONIGHT/... A mid-level trough will move from the central Great Lakes this morning to the eastern Great Lakes by early evening, all while sharpening and digging with time as an additional shortwave and jet max dive into the western side of the trough. A cold front will advance east across the eastern Great Lakes in the afternoon as a weak wave of low pressure runs northeast along the boundary and crosses NY. Increasing large scale ascent ahead of the mid level trough, convergence and moisture transport from the wave of low pressure, and PWAT values rising to around 1.3" will support widespread showers and scattered thunderstorms. Radar imagery showing areas of showers and a few widely scattered thunderstorms across much of the region this morning. Showers and scattered thunderstorms will continue to gradually increase in coverage from west to east from late morning through early afternoon. The early arrival of clouds and showers will inhibit destabilization, and deep layer shear remains quite weak with only 25-30 knots effective shear at best. This will limit the severe weather potential, although strong forcing from the mid-level trough and surface wave may compensate to some extent and support a marginal risk of a few isolated strong wind gusts. SPC recently included a slight risk for Central NY and portions of PA, but this relatively greater risk is expected to remain largely east of our forecast area. Some storms will also contain locally heavy rainfall, but the progressive eastward advance of forcing should keep storms moving and limit flood potential. The first area of showers and storms will taper off from west to east during late afternoon and evening. Abundant wrap around moisture and developing northwest upslope flow coupled with the mid level trough passage will continue to support some showers Sunday night. The airmass is cool enough aloft to allow some lake enhancement as well southeast of the lakes. There may still be a few widely scattered thunderstorms in the evening, with thunder chances ending by midnight as instability wanes. Showers will gradually taper off late Sunday night from west to east. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The main upper trough axis will shift eastward into the Canadian Maritimes Monday. A few leftover showers will be possible Monday morning across north central New York, otherwise expect a drying trend through the day as subsidence develops behind the trough. Temperatures will continue to be below normal, although there will be increasing sunshine. Highs in the lower to mid 70s Fair and cool Monday night with most lows in the 50s, with upper 40s across the interior sections of the Southern Tier and North Country. Fair weather will continue Tuesday and Tuesday night with high pressure over the region. Temperatures getting a boost with most highs Tuesday in the mid to upper 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... In the extended portion of the forecast...a modest upper level low over the Ohio Valley Wednesday will weaken and slowly drift northeast to New York State and New England through the balance of the work week...with broad/weak upper level troughing then lingering across our region into next weekend. With respect to precipitation chances...weak impulses circulating through the resultant general troughiness across our region will combine with slowly building warmth and humidity to yield the potential for a few widely scattered to scattered showers/storms each day...with these mainly coming during the afternoon/early evening hours in concert with peak daytime heating. This said... much of the time should remain rain free. Otherwise...both temperatures and humidity levels will be on a gradual increase through this period...with daytime highs and surface dewpoints respectively reaching the low-mid 80s and low-mid 60s by next week Friday and Saturday. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... A mid level trough, cold front, and wave of low pressure will cross the eastern Great Lakes, with occasional showers and scattered thunderstorms through this evening. CIGS/VSBY will deteriorate to MVFR as the more widespread showers develop. Any IFR will likely be brief and localized in heavier showers or thunderstorms. The first round of showers and scattered storms will taper off from west to east later this afternoon and evening. A few showers will linger overnight, especially southeast of Lake Ontario with some enhancement from the lake. Fairly widespread MVFR CIGS will continue tonight, with some IFR across higher terrain. Outlook... Monday...Leftover early morning low CIGS improving to VFR. Tuesday through Thursday...VFR. && .MARINE... A cold front will cross the eastern Great Lakes today, with occasional showers and scattered thunderstorms. A few storms may contain gusty winds. Conditions will become more favorable for waterspouts late this morning through tonight as a cold pool aloft moves over the eastern Great Lakes, steepening low level lapse rates and allowing lake induced equilibrium levels to rise to around 30K feet. The latest model forecast from the ICWR continues to support this potential. Northwest winds will increase tonight through Monday morning in the wake of this system, resulting in very choppy conditions along the south shore of Lake Ontario. Latest model guidance suggests winds and waves will remain just below Small Craft Advisory levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ/Hitchcock NEAR TERM...EAJ/Hitchcock SHORT TERM...TMA LONG TERM...JJR AVIATION...EAJ/Hitchcock MARINE...EAJ/Hitchcock
Hazardous weather outlook, Aug 1, 5:03 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Sun Aug 1 2021 NYZ001>008-010>014-019>021-085-020915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 503 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms through early this evening. The primary threat is damaging wind gusts. Heavy rainfall may cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-020915- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 503 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms through early this evening. The primary threat is damaging wind gusts. There is a chance of waterspouts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-020915- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 503 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms through early this evening. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-020915- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 1, 7:30 AM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
730 AM EDT Sun Aug 1 2021
NYZ085-011215-
Southern Erie-
730 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...
At 729 AM EDT, a strong thunderstorm was located over North Collins,
or 9 miles southwest of Hamburg, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with torrential downpours.
Locations impacted include...
Evans, Boston, Eden, Angola, North Collins, Evangola State Park,
Angola on the Lake, Derby, and North Boston.
This includes Interstate 90 near exit 57A.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4264 7916 4267 7912 4269 7910 4272 7872
4256 7868 4255 7899 4259 7919
TIME...MOT...LOC 1129Z 265DEG 16KT 4263 7896
HitchcockSpecial weather statement, Aug 1, 9:55 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
955 AM EDT Sun Aug 1 2021
NYZ013-014-011430-
Ontario-Livingston-
955 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 954 AM EDT, a strong thunderstorm was located over Dansville,
moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Dansville, Naples, Springwater and Hunt Hollow.
This includes Interstate 390 between exits 4 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4248 7776 4262 7777 4273 7734 4267 7737
4258 7737 4258 7766 4254 7766 4253 7767
4253 7772 4250 7772
TIME...MOT...LOC 1354Z 242DEG 27KT 4258 7763
HitchcockSpecial weather statement, Aug 1, 10:08 AM EDT, 39 minutes before
Special Weather Statement National Weather Service Buffalo NY 1008 AM EDT Sun Aug 1 2021 NYZ019-020-085-011445- Chautauqua-Cattaraugus-Southern Erie- 1008 AM EDT Sun Aug 1 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CATTARAUGUS...SOUTHWESTERN ERIE AND NORTHERN CHAUTAUQUA COUNTIES... At 1007 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Silver Creek to 6 miles east of North East. Movement was east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with these storms, along with brief torrential downpours. Locations impacted include... Fredonia, Westfield, Gowanda, Mayville, Chautauqua Institution, Concord, Collins, Portland, Sheridan, Ripley, Stockton, Gerry, Dayton, Brocton, Arkwright, Forestville, Cassadaga, South Dayton and Sinclairville. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4257 7866 4218 7925 4224 7975 4254 7915 TIME...MOT...LOC 1407Z 260DEG 31KT 4250 7908 4222 7971 Hitchcock
Special weather statement, Aug 1, 10:11 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1011 AM EDT Sun Aug 1 2021
NYZ012-013-020-021-011445-
Cattaraugus-Allegany-Livingston-Wyoming-
1011 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHWESTERN LIVINGSTON AND NORTHWESTERN ALLEGANY
COUNTIES...
At 1010 AM EDT, a strong thunderstorm was located near Lime Lake,
moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Letchworth State Park, Arcade, Franklinville, Rushford, Houghton,
Portageville, Yorkshire, Caneadea, Eagle, Pike, Delevan, Castile,
Short Tract, Fillmore, Lime Lake, Bliss, Hunt, Rossburg, and Dalton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4252 7854 4253 7847 4255 7846 4263 7803
4251 7790 4236 7799 4234 7854
TIME...MOT...LOC 1410Z 260DEG 31KT 4245 7842
HitchcockSpecial weather statement, Aug 1, 10:44 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1044 AM EDT Sun Aug 1 2021
NYZ012-019-020-085-011530-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1044 AM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...SOUTHEASTERN ERIE AND SOUTHERN CHAUTAUQUA
COUNTIES...
At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gowanda to near Findley Lake.
Movement was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief torrential downpours.
Locations impacted include...
Jamestown, Springville, Lakewood, Gowanda, Falconer, Arcade,
Mayville, Chaffee, Ashford Hollow, Chautauqua Institution, Findley
Lake, East Concord, Frewsburg, Concord, Collins, Yorkshire and
Sardinia.
This includes Interstate 86 between exits 4 and 16.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4234 7919 4256 7890 4265 7835 4222 7875
4204 7922 4211 7976 4215 7976
TIME...MOT...LOC 1443Z 265DEG 15KT 4251 7888 4213 7968
HitchcockSpecial weather statement, Aug 1, 10:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1047 AM EDT Sun Aug 1 2021
NYZ013-021-011530-
Allegany-Livingston-
1047 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...
At 1046 AM EDT, a strong thunderstorm was located over Houghton, or
19 miles southwest of Letchworth State Park, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Belfast, Rushford, Houghton, Caneadea, Ossian, Canaseraga, Almond,
Birdsall, Short Tract, Ossian Center, Fillmore and Swain.
This includes Interstate 86 near exit 33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 7828 4245 7828 4257 7772 4246 7772
4246 7773 4231 7774
TIME...MOT...LOC 1446Z 260DEG 24KT 4240 7817
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:30 AM EDT | Special Weather Statement | BUF | Erie | 45 min |
| Aug 1, 9:55 AM EDT | Special Weather Statement | BUF | Livingston | 35 min |
| Aug 1, 10:08 AM EDT | Special Weather Statement | BUF | Chautauqua | 37 min |
| Aug 1, 10:11 AM EDT | Special Weather Statement | BUF | Wyoming | 34 min |
| Aug 1, 10:44 AM EDT | Special Weather Statement | BUF | Chautauqua | 46 min |
| Aug 1, 11:14 AM EDT | Special Weather Statement | BUF | Lewis | 46 min |
| Aug 1, 11:33 AM EDT | Special Weather Statement | BUF | Cattaraugus | 42 min |
| Aug 1, 12:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 1, 12:18 PM EDT | Special Weather Statement | BUF | Allegany | 42 min |
| Aug 1, 12:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 48 min |
| Aug 1, 1:38 PM EDT | Special Weather Statement | BUF | Allegany | 82 min |
| Aug 1, 3:24 PM EDT | Special Weather Statement | BUF | Jefferson | 81 min |
| Aug 1, 5:14 PM EDT | Special Weather Statement | BUF | Ontario | 46 min |
| Aug 1, 5:34 PM EDT | Special Marine Warning | BUF | 116 min | |
| Aug 1, 6:20 PM EDT | Special Marine Warning | BUF | 85 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.